Last updated: 10/8/2018
Author: Addictions.com Medical Review
Reading Time: 3 minutes
According to the National Institute on Drug Abuse, repeat abuse of heroin can cause a number of changes in the physical and physiological structure of the brain. This can lead to long term problems within the user which don’t easily go away even with discontinued drug use. The use of heroin can cause serious side effects including physical dependence, tolerance and various symptoms of withdrawal when attempts to quit using are made. These physical heroin side effects often make it difficult to abstain from the drug despite the known consequences that come with using.
Studies have found that a single use of heroin can lead to physical dependence. Addiction, a disease characterized by chronic relapse, is a likely outcome for those who abuse heroin on a regular or repeat basis. In addition to the risks associated with physical dependence or addiction, the following side effects are possible when heroin is abused:
Dry Mouth or Dehydration
Whether the drug is smoked, snorted or injected, heroin can cause dehydration and dry mouth. The user may feel as if he or she cannot get enough to drink. Unfortunately, the dry mouth also leads to a buildup of plaque and debris on the teeth which can wear away the enamel and cause decay to form more rapidly than in non-heroin users. Dehydration, left untreated, can cause other serious side effects.
Changes in Pupils
Heroin use will lead to changes in the appearance of the eyes. The pupils will often constrict, becoming smaller and less reactive to light. Heroin can also cause the eyes to appear droopy or otherwise as if they have trouble remaining open. The user will often look tired or worn out, even if he has just awoke from a seemingly heavy or deep period of sleep.
Injecting heroin places the user at a great risk for various side effects associated with the intravenous use of the drug including:
- Infections of the skin such as MRSA or other staph infections
- Disease such as HIV, AIDs or Hepatitis
- Blood borne infections
Heroin use will cause overall fatigue in the user. Most will appear as if they are “tired all the time.” But there can be periods of hyper alertness in which the individual is coherent and able to focus. Unfortunately, these periods of followed by the telltale symptom of opiate addiction—the nod. Nodding off or dozing off during periods in which such is not accepted is very common in people who abuse opiates such as heroin or certain types of prescription drugs.
One of the common heroin side effects that many will overlook is the disorientation that comes with such use. The user may not realize where he or she is, what he is doing or why. Disorientation becomes more pronounced when more of the drug is used.